Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Had a double open heart bypass. Feels pressure while walking across entire chest. Side effect of Prednisone ?

User rating for this question
Very Good
Answered by
Practicing since : 1997
Answered : 91 Questions
In November my 83 year old husband had a double open heart bypass because an angiogram showed an 80% blockage in the main artery. The surgery went well. His cardiologist prescribed 5 mg. Crestor (taken every other day, or 2 1/2 mg daily). I argued against taking a statin but my husband felt that because of the 80% blockage he should take the Crestor. His cholesterol had been about 200 and the Crestor knocked it down to 101. Almost immediately afterwards he started getting excruciating muscle pains in his calfs and thighs (and he is usually stoic about pain, but this was unbearable). He immediately stopped the Crestor and went to his primary physician who insisted he get admitted to the hospital in order to do a battery of tests. The sed rate was 118 instead of under 20; the hemocrit was down to about 9. Finally it was determined that he had polymylagia rheumatica and the physician prescribed 20 mg of predisone. After a few days the leg pains alleviated, and he has gradually tapered down to 10 mg.

My concern is that we walk a mile in 22 minutes every day for exercise, and that was the reason he originally saw the cardiologist: he would feel pressure, not pain, when we walked rapidly and it would stop when we stopped walking. Today on our walk he mentioned that instead of the localized pressure he was feeling that had originally sent him to the cardiologist and resulted in the surgery, which had gone away after the surgery, he was feeling a little---not much--more generalized pressure across his entire chest. I am wondering if this is a side effect of the prednisone.
Posted Mon, 18 Jun 2012 in Hypertension and Heart Disease
Answered by Dr. Ravindra L Kulkarni 1 hour later

Thanks for the query. After reading the details posted my comments are as follows:

1. As your husband is a case of multivascular disease and post bypass surgery, he was started on Crestor - Rosuvastatin. This is routine line of management. The role of statins is not just reducing cholesterol but also to maintain endothelial plaque stabilisation. These are fat deposits inside blood vessels and upon rupture of these deposits, generally patient lands up with unstable angina or myocardial infarction.

2. as regards to complaints of myalgia after rosuvastatin treatment, this side effect of statin is well known. And if patient develops, we generally recommend stopping the statin and may be switch over to another drug. In your Husband's case it was a good decision to stop Crestor and give him short course of steroids.

3. As he has cholesterol total 101 now, you can continue without statins as he is not tolerating statins and his lipids are normal. We also need to monitor LDL cholesterol and HDL cholesterol. We should aim to have LDL cholesterol below 100 mg% and HDL cholesterol above 55-60 %. Treatment is aimed to reduce LDL cholesterol. We also need to keep triglyceride level below 150 mg %. Treatment to reduce triglycerides is another class of lipid lowering drugs - called as fibrates. Discuss with your cardiologist about this.

5. Regarding last query it was a good observation noted. Pressure in chest on walking can be a symptom of coronary artery disease and he was investigated rightly and treated with bypass surgery.

As of now, as he has complaints of pressure in chest though generalized I suggest to get him clinically assessed by your cardiologist again. His blood pressure and electrocardiogram (ECG) recordings needs to be repeated again. I know he was already treated with a bypass, but there are instances where coronary artery disease has progressed following bypass /angioplasty. A repeat evaluation will give us a clear idea whether the pain or pressure is related to heart or not.

Other possibilities for the generalised chest pain are local muscle related pain or surgery wound related causes of pressure or pain in chest.

The pain your husband has is not a side effect of prednisone therapy

7. Addition of anti-angina medicines or optimizing dose of present treatment will also be useful after the initial evaluation.

8. Rise in erythrocyte sedimentation rate (ESR) is not a major concern; it is due to myalgia and will settle down.

Hope I was able to address all your concerns. Please plan a visit to cardiologist for BP and ECG recording at earliest. Do share the details of lipid profile and treatment medicines to discuss in detail further. Please feel free to post any other queries you may have.

Wish him a good health.

Best Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor